Texas, 2023

Heat in Texas, July 12 to 13, 2023

July 12 to 13, 2023 · NWS SHV · 11 events in 11 counties and zones

A southerly low level flow returned with the retreat of a weak cool front across East and Northeast Texas on July 12th, as an upper level ridge of high pressure built east across much of Texas and Oklahoma. Thus, afternoon temperatures returned back into the upper 90s to near 100 degrees over these areas, before even hotter conditions were observed during the afternoon of the 13th.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A southerly low level flow returned with the retreat of a weak cool front across East and Northeast Texas on July 12th, as an upper level ridge of high pressure built east across much of Texas and Oklahoma. Thus, afternoon temperatures returned back into the upper 90s to near 100 degrees over these areas, before even hotter conditions were observed during the afternoon of the 13th. When combined with the high humidity, heat indices ranged from 105-110 degrees on the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 12, 5:22 AM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 12, 5:22 AM CST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
622 AM CDT Wed Jul 12 2023

...New AVIATION...

.SHORT TERM...
(Wednesday through Thursday)
Issued at 243 AM CDT Wed Jul 12 2023

A slow moving upper-level disturbance working across the Four
State this morning will continue to support the present threat for
rapid onset flash flooding across the I-20 corridor in NW
Louisiana north to the I-30 corridor in SW Arkansas. Hi-res CAMs
continue to suggest thunderstorms with the potential of generating
1-3"/hr of rainfall as they backbuild to the north and west
through the course of the morning, slowly drifting south by
sunrise before diminishing into the mid to late afternoon hours
of Wednesday. This looks to be fully in motion given the current
radar trends within the last 2-3 hours.

00z SHV sounding this evening showcased PWATs greater than 2"
with the SPC mesoanalysis currently suggesting the same across the
entire Four State, with the highest oriented across north central
and northwest Louisiana and SW Arkansas. A Flood Watch remains in
effect until 1 PM CDT this afternoon for NW Louisiana and SW
Arkansas.

Given the location of the active precip and the downstream
forecast for the complex, this should keep much of the the western
and southwest tier of the FA dry. That being said, outflow from
the decaying complex could spark up a quick but isolated shower or
storm this afternoon as daytime sfc heating maximizes. Highs in
the mid to upper 90s are to be expected and with the higher dew
points in place, heat indices should easily maintain Heat
Advisory criteria within the presently advertised heat product. In
terms of expanding the advisory or upgrading, the conclusion was
made to stand down on making any changes to the currently
advertised heat products in this package. Elected to carefully
evaluate current trends on radar and how the complex evolves
through the morning prior to an upgrade locally. The day shift
will make the call later on this morning in the update.

By the evening, guidance continues to suggest a quieter overnight
with lows in the mid to upper 70s. Compared to Wednesday,
Thursday will be warmer for many as afternoon highs in the mid to
upper 90s will prevail as we trend drier, with limited cloud
coverage as the upper ridge to the west slowly influences the
region. Smaller perturbations within the mid-level flow NE of the
CWA will try to restrict how quickly heights rise through
Thursday afternoon. By the evening though, heights will slowly
begin to increase after sunset as the influence of the upper ridge
begins to slide across Texas and upper troughing across the Great
Lakes and Ohio Valley lifts further north. Once again, highs in
the mid to upper 90s are to be expected and additional heat
products will be needed. /RK

&&

.LONG TERM...
(Thursday Night through Wednesday)
Issued at 243 AM CDT Wed Jul 12 2023

By Thursday night into this upcoming Friday, the aforementioned
upper-level ridge will extend from the desert southwest eastward
into Texas and across our CWA. Mostly dry conditions can be expected
across most of the area. However, on Friday, a cold front will
slowly move into NE Oklahoma and adjacent NW Arkansas. Can't rule
out some showers and thunderstorms developing and moving ahead of
the boundary into the extreme northern portions of SE Oklahoma and
SW Arkansas. So, decided to include a slight chance of POPs in those
areas. Otherwise, expect subsidence associated with the ridge to
push high temperatures from the mid to upper 90s Friday afternoon,
with slightly cooler temps in areas with rain chances. When combined
with dewpoint/humidity, heat index values should climb above 105
degrees across a large portion of the region. This would result in
additional Heat Advisories across the region.

On Saturday, the upper ridge will start to retrograde, this will
allow northwest flow to re-establish itself over the northern and
eastern portions of the region. At the same time, the frontal
boundary will continue to nudge southward closer to the region. Rain
chances will continue across portions SE Oklahoma and SW Arkansas,
and even into portions of our NE Louisiana zones, as storms are
expected to develop and rotate around the periphery of the upper
ridge. Afternoon highs will once again top out in the mid to upper
90s, with slightly cooler temps in the areas with rain chances.
Can't rule out seeing a few isolated triple degree temps,
especially across our East Texas zones, along with more heat
advisories.  By Sunday, the ridge will continue to retrograde into
the SW CONUS, allowing the frontal boundary to push as far south as
the I-30 corridor of our CWA. Also, an active NW Flow pattern will
settle over area. With several disturbances moving into the area
along the flow, along with the weak boundary, expect rain chance to
return areawide by Sunday afternoon.  Despite that, temps will still
climb into the 90s over most of the area, with slightly cooler temps
north of the I-30 corridor and frontal boundary. Models continue to
suggest upper 90s are possible in our Deep East Texas and Central
Louisiana zones, likely resulting in the possibility of more heat
advisories.

By next week, the upper ridge looks to rebuild back eastward into
our region.  We could see some precip in our eastern zones on the
periphery of the ridge Monday, but by Tuesday and Wednesday, the
ridge is forecast to be firmly in place across the entire area. Dry
conditions will return areawide, along with more hot and humid
conditions. Additional heat advisories would be likely, with
afternoon highs expected to range from the mid 90s to near 100
degrees. /20/

&&

.AVIATION...
(12Z TAFS)
Issued at 615 AM CDT Wed Jul 12 2023

Upper-level disturbance continues to impact portions of the Four
State terminals, mainly across the NE corner of the airspace in
and around TXK, ELD, and MLU. The complex will get close to SHV
but may not entirely impact the terminal compared to areas to the
NE. TSRA and SHRA combo resulting in low CIGs will prevail for
most through the early stages of the period with gradual lifting
and scattering by the mid to late afternoon. Western terminals
will remain dry, with some FEW/SCT overhead by the afternoon given
the southerly sfc winds and gulf airmass advection to the north.
By the end of the period, area low clouds indicated in the
guidance will support lower CIGs again on the BKN/OVC variety
ahead of sunrise. Southerly sfc winds will remain through the
period. /RK

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  95  79  99  79 /  40   0   0   0
MLU  89  77  96  77 /  60  10   0   0
DEQ  93  76  93  76 /  20  10   0  10
TXK  94  78  96  79 /  50  10   0   0
ELD  86  74  94  76 /  80  10   0  10
TYR  98  79  97  78 /  10   0   0   0
GGG  97  79  98  78 /  20   0   0   0
LFK  98  78  99  77 /  10   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch until 1 PM CDT this afternoon for ARZ060-061-070>073.

LA...Flood Watch until 1 PM CDT this afternoon for LAZ001>006-010>014-
     021.

OK...None.
TX...Heat Advisory until 7 PM CDT this evening for TXZ124-125-136-137-
     149-150-152-165>167.

&&

SHORT TERM...53
LONG TERM....20
AVIATION...53
Hazardous weather outlook, Jul 12, 3:20 AM CST, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
420 AM CDT Wed Jul 12 2023

TXZ124-125-136-137-149-150-152-165>167-130930-
Wood-Upshur-Smith-Gregg-Cherokee-Rusk-Nacogdoches-Angelina-
San Augustine-Sabine-
420 AM CDT Wed Jul 12 2023

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for east Texas and northeast
Texas.

.DAY ONE...Today and tonight.

A Heat Advisory will remain in effect today through this evening.
Expect afternoon highs in the mid to upper 90s, with heat indices
between 105 to 109 degrees.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The heat is here to stay across the region for the remainder of the
work week. Look for the likelihood of the current Heat Advisory to
expand through at least the remainder of the work week and into the
first half of the weekend. Thunderstorms chances may return to the
region Sunday into Monday of next week. However, dry conditions will
return by Tuesday, along with more hot and humid conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ARZ050-051-059-LAZ017>020-022-OKZ077-TXZ096-097-108>112-126-138-151-
153-130930-
Sevier-Howard-Little River-Sabine-Natchitoches-Winn-Grant-La Salle-
McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Marion-
Harrison-Panola-Shelby-
420 AM CDT Wed Jul 12 2023

This Hazardous Weather Outlook is for southwest Arkansas, north
central Louisiana, northwest Louisiana, southeast Oklahoma, east
Texas and northeast Texas.

.DAY ONE...Today and tonight.

Can't rule out some isolated to scattered thunderstorms across the
region this morning. Some of these storms could produce strong wind
gusts and hail. In addition, excessive, heavy rainfall could accompany
the storms, thus an isolated flash flood threat cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The heat is here to stay across the region for the remainder of the
work week. Look for the likelihood of Heat Advisories through at
least the remainder of the work week and into the first half of the
weekend. Thunderstorms chances may return to the region Sunday into
Monday of next week. However, dry conditions will return by Tuesday,
along with more hot and humid conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ARZ060-061-070>073-LAZ001>006-010>014-021-130930-
Hempstead-Nevada-Miller-Lafayette-Columbia-Union-Caddo-Bossier-
Webster-Claiborne-Lincoln-De Soto-Red River-Bienville-Jackson-
Ouachita-Caldwell-
420 AM CDT Wed Jul 12 2023

...FLOOD WATCH IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana and northwest Louisiana.

.DAY ONE...Today and tonight.

Look for scattered to numerous thunderstorms across the region
through the morning hours. Some of these storms could produce strong
wind gusts and hail. In addition, excessive, heavy rainfall could
accompany these storms, resulting in a flash flood threat. Therefore,
a Flash Flood Watch has been issued through 1 PM today. Three to five
inches of rainfall will be possible today, along with isolated
higher amounts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The heat is here to stay across the region for the remainder of the
work week. Look for the likelihood of Heat Advisories through at
least the remainder of the work week and into the first half of the
weekend. Thunderstorms chances may return to the region Sunday into
Monday of next week. However, dry conditions will return by Tuesday,
along with more hot and humid conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

20

In the hours before

Local storm report, Jul 12, 7:29 AM CST, 2 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
829 AM CDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     Rain             2 SSW Waldo             33.33N 93.30W
07/12/2023  M6.95 inch       Columbia           AR   Cocorahs

            24 hour heavy rainfall report.

&&

BB
Local storm report, Jul 12, 7:32 AM CST, 2 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
832 AM CDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             3 WSW Patmos            33.50N 93.62W
07/12/2023  M7.23 inch       Hempstead          AR   Cocorahs

            24 hour heavy rainfall report.

&&

BB
Local storm report, Jul 12, 7:35 AM CST, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
835 AM CDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     Flash Flood      2 S Hope                33.65N 93.59W
07/12/2023                   Hempstead          AR   Law Enforcement

            Clogged storm drain resulting in repeated
            flooding along South Main Street at Townsend
            Outdoors in Hope, AR.

&&

SP
Local storm report, Jul 12, 7:37 AM CST, 2 hours before
Preliminary Local Storm Report
National Weather Service Shreveport LA
837 AM CDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 AM     Flash Flood      1 S Haynesville         32.96N 93.14W
07/12/2023                   Claiborne          LA   Law Enforcement

            Reports of flooding along Hwy 79 at
            Haynesville High School.

&&

SP
Local storm report, Jul 12, 7:40 AM CST, 1 hour 57 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
840 AM CDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 AM     Flash Flood      8 NNE Homer             32.90N 93.01W
07/12/2023                   Claiborne          LA   Law Enforcement

            Report of flooding along Hwy 520 just south
            of Bell Hill Road.

&&

SP
Local storm report, Jul 12, 8:23 AM CST, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
923 AM CDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             Lewisville              33.36N 93.58W
07/12/2023  M6.51 inch       Lafayette          AR   CO-OP Observer

            Heavy rain total over the past 24 hours
            reported by COOP station LEWA4.

&&

BB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heat. Local standard time, as filed.

Heat, Red River

When
July 12, 9:37 AM CST to July 13, 11:00 AM CST
Where
Red River forecast zone
Reported by
ASOS
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Heat, Franklin

When
July 12, 9:37 AM CST to July 13, 11:00 AM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Heat, Titus

When
July 12, 9:37 AM CST to July 13, 11:00 AM CST
Where
Titus forecast zone
Reported by
ASOS
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Heat, Camp

When
July 12, 9:37 AM CST to July 13, 11:00 AM CST
Where
Camp forecast zone
Reported by
ASOS
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Heat, Morris

When
July 12, 9:37 AM CST to July 13, 11:00 AM CST
Where
Morris forecast zone
Reported by
ASOS
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Heat, Bowie

When
July 12, 9:37 AM CST to July 13, 11:00 AM CST
Where
Bowie forecast zone
Reported by
ASOS
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Heat, Cass

When
July 12, 9:37 AM CST to July 13, 11:00 AM CST
Where
Cass forecast zone
Reported by
ASOS
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Heat, Marion

When
July 12, 9:37 AM CST to July 13, 11:00 AM CST
Where
Marion forecast zone
Reported by
ASOS
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Heat, Harrison

When
July 12, 9:37 AM CST to July 13, 11:00 AM CST
Where
Harrison forecast zone
Reported by
ASOS
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Heat, Panola

When
July 12, 9:37 AM CST to July 13, 11:00 AM CST
Where
Panola forecast zone
Reported by
ASOS
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Heat, Shelby

When
July 12, 9:37 AM CST to July 13, 11:00 AM CST
Where
Shelby forecast zone
Reported by
ASOS
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100886, 1100887, 1100888, 1100889, 1100890, 1100891, 1100892, 1100893, 1100894, 1100895, 1100896.